Alabama, 2017

Tornadoes and Storm Surge in Alabama, June 20 to 23, 2017

June 20 to 23, 2017 · NWS MOB · 24 events in 10 counties and zones

Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$655,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the local area starting late Tuesday and persisting through the end of the week.

The primary impact across southwest and south central Alabama was from heavy rain and flooding. The highest storm total observed was in Thomasville, AL which measured 11.37 of rain ending Friday night, June 23rd. Numerous locations across south central and southwest Alabama recorded 5 to 10 inches of rain. The heavy rain resulted in numerous instances of flash flooding and minor to moderate river flooding.

Coastal flooding also impacted Mobile and Baldwin Counties, particularly in the typical low lying locations. Tidal gauges indicate the maximum inundation was around 3 feet MHHW in the north end of Mobile Bay.

Four tornadoes occurred in southern Alabama during Cindy, 3 EF-0 and 1 EF-1.

Two fatalities occurred, one due to high surf and one due to rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 20, 6:06 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 6:06 AM CST, 4 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
706 AM CDT Tue Jun 20 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Periods of rain will continue to move across the
northern gulf coast region through tonight. MVFR ceilings and
visibilities expected through much of the day, with periods of IFR
conditions likely, especially right along the coast. East winds
will increase to between 15 to 20 knots, with occasional gusts to
near 25 knots. /22

&&

.PREV DISCUSSION... /issued 500 AM CDT Tue Jun 20 2017/

NEAR TERM /Now Through Tuesday night/...Satellite imagery
currently shows Potential Tropical Cyclone (PTC) 3 spinning over
the south-central Gulf as it continues to move to the north-
northwest, with further development into a tropical or subtropical
cyclone expected sometime later today per the National Hurricane
Center's latest outlook. This system is expected to remain
sheared, with the greatest impacts occurring well to the east of
its center. Even now, water vapor imagery indicates a substantial
fetch of deep-layer tropical moisture streaming northward from
the northern Caribbean into the central and north-central Gulf.
Primary expected impacts over our area through Thursday include:

- Potential for significant heavy rainfall and flooding over along
and south of Highway 84.

- Increased risk of deadly rip currents and high surf along the
beaches of Alabama and northwest Florida Panhandle.

- Tropical storm force wind gusts over the coastal waters of Alabama
and the northwest Florida Panhandle out 60 NM.

As for today and tonight, the threat for heavy rain begins near the
coast and gradually moves inland throughout the day as waves of
showers and thunderstorms come onshore in an airmass characterized
by PWATs of 2.25+ inches. A Flash Flood Watch begins at 700 AM CDT
this morning for areas generally along and south of Highway 84.
Increasing swells also bring a high risk of dangerous rip currents
and high surf to the local beaches. Thus, a High Rip Current Risks
and High Surf Advisory is in effect for all coastal zones. Expect
high temps to reach the upper 70's to low 80's this afternoon and
lows tonight to range from the low to mid 70's. /49

SHORT TERM /Wednesday Through Thursday night/...The tropical
system over the northwest Gulf of Mexico will turn more to the
north making landfall near the Texas/Louisiana border on Thursday.
Deep gulf moisture east of the system will continue to advect
northward over the region, with precipitable water values
continuing to climb to between 2.4 to 2.7 inches. Ongoing showers
with embedded scattered thunderstorms will persist through the
short term, with widespread storm rainfall totals of 4 to 8
inches through Thursday, with isolated areas greater than 10
inches possible. This heavy rainfall could result in significant
areas of flash flooding. In addition, minor to moderate flooding
on area rivers will be possible, but this will ultimately be
dependent on where the heaviest rain falls. Some of the
thunderstorms in the outer rainbands will have the potential to
become strong to marginal severe through the short term, with
damaging thunderstorm wind gusts and isolated tornados the main
threats. Winds will turn more to the south as the system center
passes west of the region. These strong southerly winds will
maintain high surf conditions and minor coastal flooding along
area beaches, inlets and deltas with one to three feet of
inundation. High risk of rip currents will also persist through
the period. /22

LONG TERM /Friday Through Monday/...The system is expected to get
absorbed into the westerlies Friday. Moist zonal flow otherwise
prevails with chances of showers and storms trending down toward
seasonable levels late this week into the weekend. /22

MARINE...Potential Tropical Cyclone 3 currently over the south-
central Gulf is expected to develop into a tropical or subtropical
storm sometime later today as it tracks towards the north-northwest
into the northwestern Gulf. Tropical storm force wind gusts and
seas building to 12 to 16 feet expected over the Alabama and
northwest Florida offshore waters out to 60 nautical miles Tuesday
into Wednesday afternoon, with small craft advisory conditions
likely lingering beyond that into Thursday. Small craft advisory
conditions are expected over bays and sounds through Wednesday
afternoon. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ052-053-055-
     056-059-060-261>266.

     Coastal Flood Advisory until 7 AM CDT Thursday for ALZ261>266.

     High Rip Current Risk through Thursday morning for ALZ265-266.

     High Surf Advisory until 7 AM CDT Thursday for ALZ265-266.

FL...Flash Flood Watch through Thursday evening for FLZ201>206.

     Coastal Flood Advisory until 7 AM CDT Thursday for FLZ202-204-
     206.

     High Rip Current Risk through Thursday morning for FLZ202-204-
     206.

     High Surf Advisory until 7 AM CDT Thursday for FLZ202-204-206.

MS...Flash Flood Watch through Thursday evening for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ650-655-
     670-675.

     Small Craft Advisory from 4 PM Wednesday to 7 AM CDT Thursday
     for GMZ650-655-670-675.

     Tropical Storm Warning for GMZ650-655-670-675.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ631-632.

     Small Craft Advisory until 4 PM CDT Wednesday for GMZ630-633>635.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 20, 4:56 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
556 AM CDT Tue Jun 20 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
556 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

The heavy rain threat and flash flooding potential increases
today and tonight, especially along coastal areas. A Flash Flood
Watch is in effect for areas along and south of Highway 84.

Dangerous surf conditions will develop today, with surf heights of
6 to 9 feet possible along area beaches. A High Surf Advisory and
a High Risk of Rip Currents is in effect.

The threat for minor coastal flooding increases today and tonight
for low-lying flood-prone coastal areas and roads. A Coastal
Flood Advisory is in effect through for Alabama and northwest
Florida panhandle coasts.

Winds will become breezy, especially along the immediate coast.
Sustained winds of 20 to 30 mph with occasional higher gusts are
expected, with the higher winds along the immediate Alabama coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heavy rain potential will spread further inland Wednesday and
Thursday. Storm total rainfall of 4 to 8 inches with locally
higher totals of 10 plus inches are possible Tuesday through
Thursday, especially closer to the coast. A Flash Flood Watch
remains in effect through Thursday for areas along and south of
Highway 84.

Dangerous surf conditions will continue through Wednesday night,
with surf heights of 6 to 9 feet possible along area beaches. A
High Surf Advisory remains in effect through Wednesday night. The
High Risk of Rip Currents will also remain in effect through
Thursday morning, and could be extended into the weekend.

Minor coastal flooding of the typically flood prone coastal roads
is also possible during times of high tide Wednesday and Thursday
morning. A Coastal Flood Advisory is in effect through Wednesday
night for Alabama and northwest Florida panhandle coasts.

Winds will remain breezy on Wednesday, especially along the
immediate coast. Sustained winds of 20 to 30 mph with occasional
higher gusts are expected, with the higher winds along the
immediate Alabama coast.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to relay any reports of flooding
or damage through the course of the week.

GMZ630>635-650-655-670-675-211100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
556 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Tropical storm conditions will become likely over the Alabama and
northwest Florida Gulf Waters today. Frequent gusts of 35 to 40
knots are likely with seas building to 12 to 16 feet well offshore.
A tropical storm warning is in effect. Across area bays and
sounds, winds will increase to 15 to 25 knots with higher gusts.
Thus, a small craft advisory is in effect for area bays and
sounds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical storm conditions continue over offshore waters, with
frequent gusts of 35 to 40 knots and seas of 12 to 16 feet well
offshore. Thus, a tropical storm warning remains in effect through
Wednesday afternoon. Small craft advisory conditions will then linger
over offshore waters Wednesday evening through Thursday morning.
A small craft advisory is also in effect for area bays and sounds
through Wednesday afternoon.

The radar

The Mobile radar (KMOB), 72 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 storm surge/tide, 4 tornado, 2 thunderstorm wind, 1 high surf, 1 coastal flood, 1 rip current. Local standard time, as filed.

Storm Surge/Tide, Lower Mobile

When
June 20, 10:30 AM CST to 12:30 PM CST
Where
Lower Mobile forecast zone
Reported by
Broadcast Media

Flooding was reported in low lying areas on the west end of Dauphin Island.

Flash Flood, Baldwin

When
June 20, 11:18 PM CST to June 21, 1:00 AM CST
Where
Baldwin County, 2.17 mi S of Gulf Shrs to 2.14 mi S of Gulf Shrs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.249, -87.685

Heavy rain caused flooding around the Castaways Condominium complex.

Flash Flood, Mobile

When
June 21, 5:11 AM CST to 6:30 AM CST
Where
Mobile County, 1.5 mi NNW of (Mob)mobile Bates Fl to 1.4 mi NNW of (Mob)mobile Bates Fl
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.700, -88.240

All lanes were underwater at Tanner Williams Road east of the Coast Guard base.

Storm Surge/Tide, Lower Baldwin

When
June 21, 9:19 AM CST to 12:00 PM CST
Where
Lower Baldwin forecast zone
Reported by
Department of Highways

The right lane of eastbound Highway 90 at the Interstate 10 interchange was closed due to flooding. The tidal gauge at Coast Guard Sector Mobile reached 2.4 feet MHHW.

High Surf, Lower Baldwin

When
June 21, 9:30 AM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

A 10 year old boy was killed in Fort Morgan when a large wave knocked a beach log on top of him.

Coastal Flood, Lower Mobile

When
June 21, 10:22 AM CST to 6:30 PM CST
Where
Lower Mobile forecast zone
Reported by
Law Enforcement

Dauphin Island Police reported flooding from the west end of Dauphin Island east to St. Stephens Street.

Flash Flood, Escambia

When
June 21, 11:40 AM CST to 2:00 PM CST
Where
Escambia County, 1.51 mi SSW of Appleton to 1.38 mi SSW of Appleton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.099, -87.077

Jennings Park in Brewton was underwater due to the rapid rise of the Murder and Burnt Corn Creeks.

Tornado, Baldwin

When
June 21, 2:02 PM CST to 2:03 PM CST
Where
Baldwin County, 1.75 mi SE of Summerdale to 1.7 mi ESE of Summerdale
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
30.465, -87.676

A public video captured a brief tornado touchdown in an open field just north of Engel Road and west of the Baldwin Beach Express.

Tornado, Escambia

When
June 21, 2:08 PM CST to 2:09 PM CST
Where
Escambia County, 0.86 mi ENE of Parker Spgs to 1.33 mi NNE of Parker Spgs
Rating
EF0
Path length
0.85 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
31.056, -86.808

A brief tornado touchdown occurred in the Conecuh National Forest. The first observed point of damage was on Beaver Creek Road just south of Bradley Road. The tornado may have started farther to the southeast, but that area was not accessible. The tornado tracked northwest across Bradley Road and lifted. Tree damage was observed|along the path. The tornado was rated an EF-0 with estimated peak winds of 75 mph.

Thunderstorm Wind, Mobile

When
June 21, 4:12 PM CST to 4:13 PM CST
Where
Mobile County, 0.69 mi N of Heron Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.360, -88.130

A severe thunderstorm downed trees across Highway 188 near Dauphin Island Parkway.

Thunderstorm Wind, Mobile

When
June 21, 4:27 PM CST to 4:28 PM CST
Where
Mobile County, 0.69 mi S of Dawes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.590, -88.250

A severe thunderstorm downed trees across Dawes Lane near Three Notch Road.

Tornado, Covington

When
June 21, 5:57 PM CST to 6:08 PM CST
Where
Covington County, 1.8 mi NNW of Green Bay to 1.39 mi WNW of Poley
Rating
EF1
Path length
4.84 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.225, -86.308

The tornado touched down on Jackson Town Road, just north of Adams Pond Road. A residence experienced the loss of its roof over an open door garage. Numerous trees|were uprooted in the same area. The tornado continued northwest, causing sporadic damage mainly to trees, but one home did suffer some minor roof damage. The tornado crossed Highway 84 and lifted near Nelson Road. The tornado was rated an EF-1 with estimated peak winds of 95 mph. Damage values are estimated.

Tornado, Clarke

When
June 21, 7:35 PM CST to 7:36 PM CST
Where
Clarke County, 2.6 mi E of Whatley to 2.52 mi E of Whatley
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.650, -87.656

A brief EF-0 tornado touched down on a private hunting cap just west of Amityville Road. The tornado damaged a 100 to 150 pine trees along its short path.

Storm Surge/Tide, Lower Mobile

When
June 22, 5:00 AM CST to 11:00 AM CST
Where
Lower Mobile forecast zone
Reported by
Social Media

Shell Belt Road in Bayou La Batre was flooded. The tidal gauge at Bayou La Batre reached 2.6 feet MHHW at 1130am CDT.

Storm Surge/Tide, Lower Baldwin

When
June 22, 5:05 AM CST to 2:00 PM CST
Where
Lower Baldwin forecast zone
Property damage
$20,000
Reported by
Department of Highways

Flooding of the Highway 90 causeway started roughly around 6am CDT with both the east and west bound lanes of the Causeway closed near the Interstate 10 interchange by 9am CDT. The flooding abated by 3 to 4pm CDT.

A sidewalk near the Fairhope pier was damaged by the coastal flooding. Bayfront park in Daphne also experienced flooding.

The tidal gauge at the Coast Gurad Sector Mobile reached at 2.99 ft MHHW at 906am CDT.

Flash Flood, Butler

When
June 22, 6:00 AM CST to 9:00 AM CST
Where
Butler County, 2.81 mi WNW of Chapman to 4.6 mi WNW of Wald
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.689, -86.763

Road closures near the Bolling community due to flash flooding.

Flash Flood, Washington

When
June 22, 9:30 AM CST to 12:00 PM CST
Where
Washington County, 3.49 mi ENE of Copeland Co to 0.81 mi W of Healing Spgs
Cause
Heavy Rain
Property damage
$460,000
Reported by
Emergency Manager
Coordinates
31.586, -88.374

Flash flooding caused significant damage to County Road 36 and County Road 11 west of Millry.

Flash Flood, Washington

When
June 22, 11:30 AM CST to 1:30 PM CST
Where
Washington County, 2.32 mi NNE of Jordan to 3.53 mi WSW of Bigbee
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.529, -88.230

Flash flooding resulted in damage to County Road 31 northeast of Chatom.

Flash Flood, Washington

When
June 22, 12:05 PM CST to 1:30 PM CST
Where
Washington County, 2.48 mi NW of Mc Intosh to 2.89 mi SSE of Sims Chapel
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.291, -88.064

A portion of County Road 4 southwest of McIntosh was damaged by flash flooding. Flooding was also reported in the McIntosh Industrial Park Area.

Flash Flood, Choctaw

When
June 22, 1:00 PM CST to 2:00 PM CST
Where
Choctaw County, 1.29 mi S of Toxey to 1.27 mi SSE of Wimberly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.881, -88.302

Mosley Bridge road was closed due to rushing water over the road.

Flash Flood, Clarke

When
June 22, 9:00 PM CST to June 23, 1:00 AM CST
Where
Clarke County, 2.46 mi SW of Bashi to 0.95 mi NNE of Salitpa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.944, -87.899

Flash flooding resulted in the closure of numerous roads in Winn, Chilton, and Thomasville.

Rip Current, Lower Baldwin

When
June 23, 1:00 PM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 57 year old man drowned while attempting to rescue children who were in distress near Fort Morgan.

Flash Flood, Clarke

When
June 23, 6:35 PM CST to 8:35 PM CST
Where
Clarke County, 2.77 mi SSE of West Bend to 2.59 mi NNE of Coffeeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.796, -88.105

Flash flooding resulted in a portion of north bound Highway 69 collapsing. A section of Tallahatta Springs Road about 5 miles west of Highway 49 caved in.

Flash Flood, Clarke

When
June 23, 7:00 PM CST to 9:00 PM CST
Where
Clarke County, 2.12 mi NW of Fulton to 2.76 mi W of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.805, -87.752

Flash flooding resulted in the closure of Bassetts Creek Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Lower Baldwin2017-06-2110MaleOutside/Open AreasDirect
Rip Current, Lower Baldwin2017-06-2357MaleIn WaterDirect

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, June 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710026, 709899, 709904, 709917, 709930, 709913, 709914, 708724, 708707, 709919, 709920, 708702, 708709, 709940, 709936, 709947, 709951, 709953, 709955, 709962, 709964, 709932, 709996, 710010.